Blizzard, Brown
- When
- March 2, 8:00 AM CST to March 3, 2:00 AM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to zero at times.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong area of low pressure moved slowly northeast across the central and northern plains bringing widespread snowfall along with intense winds. The combination of the falling snow and the existing snow cover resulted in blizzard conditions with visibilities to zero at times. This blizzard event was part of the same upper level low pressure trough that brought the heavy snowfall to the area on February 28th. See February Storm Data. Additional snowfall occurred on March 1st and 2nd across the area as a large area of snowfall wrapped in from the east. Widespread blizzard conditions developed by noon on March 2nd and continued into the early morning hours of the 3rd. Snowfall amounts, including the snow on February 28th, ranged from 2 inches to as much as 22 inches across central and northeast South Dakota. The heaviest snowfall amounts were across northeast South Dakota where total snowdepths were in the 25 to 30 inch range. Northwest winds of 30 to 45 mph with gusts to near 60 mph brought visibilities to zero at times along with creating large snowdrifts. Schools, buisnesses, airports, roads, and interstates were closed for up to two days. Travel was not advised across the area. Also, many cars were ditched along with several accidents. Many travelers were stranded and several shelters were opened. The Emergency Operations Center was activated in Pierre and the Governor declared the blizzard area a disaster. Some of the most significant snowfall amounts over the 3 day period included, 11 inches at Andover, Hosmer, and Redfield, 12 inches at Webster, 13 inches at Miller, 14 inches at Victor, Groton, and Clark, 15 inches at Castlewood and Summit, 16 inches at Watertown and Roy Lake, 19 inches at Sisseton, 20 inches at Milbank, 21 inches at Bryant, and 22 inches at Clear Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 2, 2:50 AM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 AM CST FRI MAR 2 2007
.SHORT TERM...TODAY THROUGH SATURDAY MORNING.
LOW PRESSURE SYSTEM STACKED OVER SOUTHEAST WISCONSIN EARLY THIS
MORNING. ENERGY CONTINUES TO ROTATE AROUND UPPER LOW. STRONG
SURFACE PRESSURE GRADIENT IN PLACE TODAY WITH PEAK GUSTS
APPROACHING 35 MPH MOST LOCATIONS EXCEPT FAR EAST WHERE GRADIENT
IS WEAKER. VISIBILITIES HOVERING BETWEEN 1-2 MILES MOST
LOCATIONS...WITH NUMEROUS ROAD CLOSURES ACROSS EASTERN PORTION OF
THE FORECAST AREA.
FOR TODAY...LIFT WILL INCREASE AS UPPER TROUGH ROTATES THROUGH
AREA ON THE BACKSIDE OF MAIN LOW. GOOD ISENTROPIC LIFT SHOWING UP
ON ALL MODELS TO INCREASE WITH DEEP LIFT IN THE EASTERN PORTION
OF FORECAST AREA BETWEEN 12-18Z...SHIFTING WEST AND SOUTH BY THIS
AFTERNOON. RADAR SHOWING TRENDS ON THE INCREASE AS ISENTROPIC
LIFT KICKS IN WITH TROUGH. SFC WINDS ALSO PROGGED TO INCREASE
AFTER 12Z AND BE STRONGEST IN THE WEST...WHERE BUFKIT SOUNDINGS
SHOWING A DOWNWARD MOMENTUM POTENTIAL OF AROUND 40 KNOTS. SNOW
WILL BE TOUGH TO MEASURE TODAY WITH ALL THE BLOWING AND DRIFTING.
VISIBILITIES WILL CONTINUE TO DROP THIS MORNING...SPLY AFTER 12Z
WHEN SNOW PICKS UP. AREAS WITH LESS THAN A 1/4 MILE VISIBILITIES
A GOOD BET WITH LOCAL WHITEOUT CONDITIONS. CURRENT FORECAST SET
UP VERY WELL WITH BLIZZARD WARNING...AND VERY FEW CHANGES NEEDED.
STRONG WINDS WILL LINGER AFTER 00Z...BUT FALLING SNOW SHOULD BE
VERY LIGHT. NEW MODEL RUNS ARE IN GOOD AGREEMENT...THOUGH FEEL
THE QPF AMOUNTS ARE OVERDONE SO WILL TRIM BACK SNOW AMOUNTS SOME.
FOR TONIGHT...UPPER LOW WILL SLOWLY TRACK NORTHEAST IN THE GREAT
LAKES WITH DRIER AIR WORKING INTO AREA LATE TONIGHT AND SATURDAY
MORNING. KEPT THE SNOW LINGERING IN THE EAST AND SOUTHWEST AFTER
06Z. DID SOME MINOR TWEAKING OF TEMPS.
.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
SATURDAY MORNING WILL SEE THE TAIL END OF PRECIPITATION MOVING OUT
OF THE AREA. LARGE BROAD HIGH PRESSURE AT THE SURFACE BUILDS
ACROSS THE MIDWEST. H5 UPPER LEVEL RIDGE MOVES FROM THE MOUNTAIN
WEST ACROSS THE REGION. HEIGHT RISES AT THIS LOCATION ARE NOTED
THROUGH MONDAY AFTERNOON. BIG WARM UP IS UNLIKELY FOR TWO REASONS.
ONE IS THE SNOW FIELD IN THE AREA IS APPROACHING 12 INCHES IN MANY
LOCATIONS. ALSO WARM DAYS WILL MELT SNOW IN THE DAY AND FORM FOG
AT NIGHT WHICH WILL SLOW THE NEXT DAYS WARM UP. NO PRECIPITATION
IS EXPECTED DURING THIS PERIOD. GOING TEMPERATURE AND WEATHER
GRIDS WERE GENERALLY IN GOOD SHAPE AND CHANGED LITTLE.
&&
.AVIATION...
LOW IFR CONDITIONS ARE THE RULE IN THE EAST PART OF THE STATE
TODAY. CONDITIONS WILL FURTHER DETERIORATE AS H5 UPPER LEVEL
TROUGH ROTATES AROUND UPPER LEVEL CENTER IN WISCONSIN THIS
MORNING. THIS UPPER LEVEL TROUGH IS NOTED ON CURRENT WSR-88D AS
WIDESPREAD PRECIPITATION RETURNS MOVING TOWARD THE STATE FROM THE
NORTH. THESE AREAS OF SNOW ALONG WITH STRONG GUSTY SURFACE WINDS
IN PLACE WILL DROP VISIBILITY TO IFR OR LIFR IN MANY LOCATIONS
THIS MORNING AND EARLY AFTERNOON. CEILINGS WILL ALSO DROP UNDER
SNOW AREAS. BY AFTERNOON THIS AREA WILL MOVE THROUGH AND A SLOW
IMPROVEMENT WILL START. BY EVENING VFR WILL ONCE AGAIN SPREAD OVER
THE REGION.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON FOR BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-JONES-
LYMAN-POTTER-STANLEY-SULLY-WALWORTH.
BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-
MARSHALL-MCPHERSON-ROBERTS-SPINK.
MN...BLIZZARD WARNING UNTIL 6 PM CST THIS AFTERNOON FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...SCARLETT
LONG TERM...KEEFE
AVIATION...KEEFEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 437 AM CST FRI MAR 2 2007 MNZ039-046-SDZ005>008-010-011-017>023-036-037-031045- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- 437 AM CST FRI MAR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS. SDZ003-004-009-015-016-033>035-045-048-051-031045- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN-BUFFALO- 437 AM CST FRI MAR 2 2007 /337 AM MST FRI MAR 2 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT UNTIL 6 PM THIS EVENING. PLEASE REFER TO FSDWSWABR FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS ARE REQUESTED FROM SPOTTERS.
The national radar mosaic for the moment the first event began.
26 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23718, 23879, 23721, 23888, 23900, 23891, 23881, 23895, 23896, 23720, 23722, 23892, 23897, 23907, 23887, 23902, 23906, 23877, 23905, 23724, 23723, 23890, 23893, 23725, 23719, 23882.